Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Suffering from benzodiazapine withdrawal syndrome. How do I find relief?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 1106 Questions
My name is Susan: I wanted to ask a question about benzodiazapine withdrawal syndrome. Severe tolerance withdrawal within a two week time span of taking Ativan for spike in blood pressure. First time taking a benzodiazapine. Tried cutting pill in half per pharmacist to taper off. Symptoms got worse. No appetite, nausea, shaking, tinnitus, anxiety, panic attacks. Went back on original dose but no relief. Was put on Klonopin to have compounded into liquid form to slowly taper. Again no relief and taper took months to complete by going so slowly. Upon completion of taper symptoms remained with some slowly abating. Was left with GAD although never had prior to taking the Ativan. It is now five years out and still struggling with anxiety, insomnia, tingling, inabiliy to gain weight, muscle loss and tinnitus. Have become very sensitive to medications and supplements since this happened. I will not take any SSRIs or benzodiazipines due to fear of worsening side effects
Posted Wed, 27 Nov 2013 in Mental Health
Answered by Dr. Jose Ignacio Artero Munoz 6 hours later
Brief Answer: Anxiety Detailed Answer: Hello.Delighted to be able to help. Several issues : 1. - The benzodiazepine withdrawal syndrome is greater with lorazepam or alprazolam than with clonazepam or clorazepato.However if lorazepam or alprazolam are used, if the dose is decreased slowly withdrawal syndrome is minor. 2.-In a person with prolonged anxiety is essential prescribe and SSRI .Paroxetine or Mirtazapine are widely used in the treatment of this condition. 3.- The benefits of using SSRIs and benzodiazepines are much greater than the risks . 4.- Paroxetine and Mirtazapine have double effect: antidepressant and sedative ( also increase appetite , would help you to gain weight .) Over the days you can decrease the dose of benzodiazepine. In short , I recommend the following treatment: First week: Paroxetine 20 mgr half tablet per day + Clorazepate 5 mg thrice a day . Second week: Paroxetine 20 mgr 1 tablet per day +Clorazepate 5 mg thrice a day . One month after starting paroxetine , your psychiatrist can slowly decrease the dose of clorazepate . With this regimen , side effects of SSRI and benzodiazepines are minor, you will earn weight and will improve your anxiety symptoms. Please go to your your psychiatrist for prescription and control. I Hope I have answered your query. If you have any further questions I will be happy to help.If you do not have any clarifications, please don’t forget to evaluate my answer.I wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor